Taper Town: Take Two
At my last doctor’s appointment, my rheumatologist encouraged me to taper my 5mg/daily dose of prednisone… when I was ready.
“See if you can taper down to 4mg by the next time I see you,” she said.
“I don’t know if I’ll ever be ready,” I told her.
“It’s a trade-off,” she said. “You know the risks.”
I did. Even at such a low dose, I was having side effects. Shakiness and agitation. Insomnia. Muscle weakness. I knew it increased my chances of osteoporosis, especially because I already have osteopenia, its precursor. I knew the long-term effects [CLICK HERE to read about them]. But I wasn’t ready.
In July, I stopped the Benlysta infusions I’d been getting since January. At first, they seemed to help. They made me knocked-out-can’t-get-out-of-bed-kill-me-now sick for about a week, but then I’d have a week of actual functioning. It was amazing. My pain was diminished. I could get up in the morning and not be back in bed by noon. I could drive my kids around and shop for groceries. I could write. I could do advocacy work.
After that week-of-wonder, the pain came back. My energy drained. I became depressed. After a couple of months, the post-infusion hell week worsened and the week-of-wonder disappeared. Depression claimed me. I held on through July just hoping for better results to no avail. I had to stop.
As the weeks passed, I began to feel better. Less depressed. Cleaner. Lighter. Healthier. By the time I saw my rheumatologist in September, I was functional more often than not. We suspect that the improvement is due to another nine months on another immunosupressant drug, but I didn’t care why. I just knew I could make appointments and have a chance of keeping them again. If I said I could pick up my daughter or take her out to lunch, I usually could. I was writing. I was booking advocacy gigs. It was life-altering. I was living with lupus for the first time in three years.
I didn’t want to mess with anything, but I promised to try the taper when the time felt right.
A few weeks ago, an esophagogastroduodenoscopy (EDG) revealed I have erosive gastritis, an irritation of the stomach lining and the likely cause of the pain I describe in Taper Town: You Don’t Know What You’ve Lost ‘Til It’s Back. A warning that the prednisone and Alleve were taking a toll on my stomach. Without change, an ulcer is a sure thing. I considered starting that taper but decided against it.
Then, this morning, for no reason, I was ready. I reached for my weekly, twice-a-day pill dispenser and knew I had to try. I’m going from 5mg/daily to alternating 4.5mg and 5mg every other day. It seems like nothing, but previous attempts have proved “nothing” to be a relative term. Sometimes, nothing is a whole lot of something lousy.
Some redistribution of pills later, I am on my way back to Taper Town. Wish me luck!
* * * * * *
For information from John’s Hopkins on the steroids used to treat autoimmune diseases like lupus, CLICK HERE. Featured Image Source
🙏🙏🙏🙏🙏💗💗💗💗 With all our love
LikeLiked by 1 person
Hey Beth – I am standing beside you from MD 🙂 Hang in there and know that the village is ready for whatever you need.
LikeLiked by 1 person
Pingback: Taper Town: The Blame Game | Beth Landau
Pingback: Taper Town: Stuck Street | Beth Landau